0
Summaries for Patients |

Delayed-Onset Heparin-Induced Thrombocytopenia FREE

[+] Article and Author Information

The summary below is from the full report titled “Delayed-Onset Heparin-Induced Thrombocytopenia.” It is in the 5 February 2002 issue of Annals of Internal Medicine (volume 136, pages 210-215). The authors are L Rice, WK Attisha, A Drexler, and JL Francis.


Ann Intern Med. 2002;136(3):I34. doi:10.7326/0003-4819-136-3-200202050-00004
Text Size: A A A

What is the problem and what is known about it so far?

Heparin is a blood thinner that prevents or treats abnormal blood clots in the veins. It also causes several complications. One serious complication is an “autoimmune” reaction. In this complication, heparin molecules combine with a body protein called platelet factor 4. This leads to the production of antibodies that attack blood platelets, which are necessary for forming blood clots. The damaged platelets may trigger uncontrolled clot formation. This life-threatening situation, known as heparin-induced thrombocytopenia, occurs in 3% of heparin-treated patients. Although heparin-induced thrombocytopenia usually occurs within 5 to 12 days after starting heparin therapy, doctors are starting to realize that heparin-induced thrombocytopenia may begin or may be recognized more than 12 days after the start of heparin therapy (delayed-onset heparin-induced thrombocytopenia).

Why did the researchers do this particular study?

To prove that delayed-onset heparin-induced thrombocytopenia actually happens and to describe the illness.

Who was studied?

14 patients with heparin-induced thrombocytopenia who were treated at one of three U.S. hospitals between 1997 and 2000.

How was the study done?

All 14 patients had tests for heparin antibodies. The authors reported the date on which the disease began after the patients first took heparin and what the patients experienced.

What did the researchers find?

Thirteen of the 14 patients had been discharged from the hospital in satisfactory condition after receiving heparin therapy. Within a few weeks, they developed symptoms and returned to the hospital. Test results showed blood clots in the veins of 12 patients and in the arteries of 4 patients (2 patients had clots in both types of blood vessels). Doctors gave heparin to 11 patients to treat the blood clots because in each case, the doctors did not realize that the patient had heparin-induced thrombocytopenia. After receiving heparin therapy, the number of platelets decreased dramatically in all patients. When the doctors found antibodies to heparin, they made the correct diagnosis, stopped the heparin therapy, and started other treatments.

What were the limitations of the study?

The incidence of delayed-onset heparin-induced thrombocytopenia could not be determined because the authors did not prospectively evaluate all patients for possible adverse platelet reactions to heparin at their hospitals between 1997 and 2000.

What are the implications of the study?

When blood clots occur within several weeks after heparin treatment, doctors should suspect that antibodies against heparin are causing the problem. Treatment with heparin is dangerous (or even lethal) in patients with delayed-onset heparin-induced thrombocytopenia.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Topic Collections
PubMed Articles

Want to Subscribe?

Learn more about subscription options

Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)